advertisement
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Afraid & need support I'm being switched from Morphine to Fentanyl patch, input needed

24

Comments

  • When you first apply the patch, it can take about 24 hours before you feel the medication start working. This doesn't mean that the patch isn't working, but it will slowly build into a steady blood plasma level. 
    What kind of symptoms are you experiencing that you believe are withdrawal related. 30% reduction at your current dose really isn't a big reduction. Generally, when meds are reduced, a reduction of 20-30% is pretty typical, and is easier to tolerate when your doses are just started being reduced.
    Most withdrawal symptoms can be managed by over the counter remedies, like coke syrup or anti nausea meds, cold and flu remedies to ease body aches and pains, and runny noses or sneezing.
    Immodium helps with the gastrointestinal issues.


  • sandi123,
     This honestly could be my illness that us presenting as we syndrome,ive just associated it first by thinking the obvious reduction in pain meds,are the culprit.
      
       I gotta say, some if my fear is based on the simple fact that my doctor of 17+ years totally left me stranded & I feel alone and uncertain about this change over if medication & because of the hurry of the pm doctor,tgere was no discussion,which leaves me at a 50% reduction by a simple oversite.
       Because of the hurried fashion if the P.M. doctor, thus made me feel I'm forced to endure this and "not be a bother", so in my mind I believe my increased pain combined with being unsure what to do & knowing I must build trust with the PM doctor makes me feel it's better I try to endure this reduction until the 9th rather than have to call her clinic for medication thus early on, I hope that makes sense.
  • advertisement
  • Broken,
    I am no expert, just another patient like you, but based on your dosage of morphine and hydrocodone, with a slight standard reduction for cross tolerance, the 50 mcg patch is right on the money for converting you from the previous two meds onto fentanyl.
    I think we all understand being a bit nervous about having meds changed, especially after being on them for some time, but try to have a little confidence that they know what they are doing, and there isn't a 50% reduction in your med doses. Many of us have been through these conversions before, and it usually works out okay.



  •  ok I feel my feeling so bad I've not been as clear as I want to be.

    See my last 2 prescription for pain where filled 10 days apart & because the PM doctor is switching me to Fentnal patch, I have 10 days of no breakthrough meds.
     So I start Fentnal patch on the 9th ,but until then my current breakthrough meds will have ran out 10 days before starting the patch.

    So I've been taking
    MsContin 60mg every 12hr
    Norco 10 breakthrough up to 4 daily

    So I have no breakthrough medicine (Norco 10mg X's 4 daily) so I've reduced from 
    40mg Norco daily....hence the pain increase and WD syndrome.
        I appreciate all the help with the switch over,im just in excruciating pain and suffering more than I should.

    On a high note,
    The Fentnal patch should work because my tolerance should accidentally be 40mg less 10 days prior.... truly this is really rough & I wish I had a way to help myself all I can do us try to knock myself out in hopes the days ; nights go by quickly...~broken

  • SavageSavage United StatesPosts: 7,241
    Hello.....
    I may have missed it, but have you discussed your situation, symptoms, concerns...with your PM doctor?
    Sue
    Honorary Spine-Health Moderator
    -------------------------------------------------------------------------------------------------------------------------
    Please read my medical history at: Medical History

  • advertisement
  • I was told not to call and bother them,believe it or not.
       Anyhow figure a way to make it until the 9th if that Fentnal patch doesn't take my pain level down I don't know what I'll do.
       I fear me calling to ask if they prescribe 10 days of breakthrough meds will be viewed as I'm a problematic patient.
       I apologize for my negatively it's just I'm a few days into thus and I swear these doctors are gonna kill people on accident if tgey don't handle things better.
     Sorry Again,tganks for your help and support ~broken
  • Broken,
    Since you are already a few days into not having the Norco, your best option might just be to hang in there and ride this out. 
    Withdrawal symptoms are typically at their worst on day 3, and improve a bit as each hour passes.
    The good news is that the fentayl conversion was done using the Norco combined with the morphine, so once you do make the switch to fentanyl, you should get some pretty good pain relief overall from the dose prescribed.
    You can try otc products like naprosyn, Motrin or Tylenol in place of the norco, you might be surprised how helpful they can be now.
    Can I ask if you were taking the 4 Norco on a regular basis? If you were, it tends to not work very well, at reducing flares, because your body quickly adjusts to the additional opiate in your bloodstream, and soon renders it pretty useless in dealing with breakthrough pain, but when it is not taken suddenly, results in withdrawal and increased breakthrough pain that is your body's attempt at trying to convince you to give it what it is used to.
    When I use my breakthrough meds, it is as a last resort, and if all other methods of trying to manage a flare, or sudden bad episode have failed, I will start with half a tablet of my breakthrough med, then wait an hour to see if it helps enough to ease the pain, if not , then I try ice and heat again, if the flare is still more than I can handle, then I try the other half of the breakthrough med.
    Doing it this way keeps my overall opiate tolerance down, and keeps my breakthrough med use down and also effective long term.


  • A Gentle Reminder...There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
    This includes any analysis, interpretation, or advice based on any diagnostic test
    William Garza
    Spine-Health Mod
    erator

    Welcome to Spine-Health

  • my apologies if I've stepped outside forum policy.
       My question has been well represented and this topic has gone off track,I apologize,I'm simply in pain and suffering the effects of abrupt cessation,no harm intended...~  broken
  • Its ok Broken.
    Some of the hard earned and honestly heartfelt advice sometimes close to being so..
    A lot of folks have ..sadly..lots of experience with meds and treatments.
    And with this helpfullness sometimes a honest person will come close to the appearance of medical advice.
    It was only a gentle reminder
    No offence on any partys.

    Keep searching
    Keep questioning and hopefully this will pass soon and youll get your feet back under you.

    Its very rough ride but you've got a lot of very good and kind people to get your back!

    William

    William Garza
    Spine-Health Mod
    erator

    Welcome to Spine-Health

advertisement
Sign In or Join Us to comment.